Print This Page

When Do You Need to Lower Your Child's Fever?

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (34 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. At what point should you give a child Tylenol or ibuprofen to bring down a fever? When I was a young mother and took my child to the emergency room to find out why his temperature was high, the doctor berated me for not loading him up with aspirin.

A. There is no single temperature that necessitates treatment in a young child. According to Tieraona Low Dog, MD, author of Healthy at Home, it makes more sense to assess the child's overall behavior. A child who is listless and not eating, even if the fever is only 99 or 100, may need prompt medical attention. A child with a fever of 102 who is active, eating and drinking probably doesn't need a fever reducer. (You can listen to Dr. Low Dog giving this advice.)

Aspirin is no longer given to children with viral infections because it could lead to Reye's syndrome. But even acetaminophen and ibuprofen don't speed recovery from a cold or flu.

In fact, a recent study suggests that taking fever reducers during a bout of the flu increases viral replication and may help spread the flu to other people (Proceedings of the Royal Society B, March 7, 2014). To learn more about what actually helps the flu and how it should be treated, you may wish to consult our Guide to Colds, Coughs & the Flu.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (34 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

A tip from my Grandmother. {reg.nurse} Wrap feet in socks dipped in Vinegar and keep patient's feet warm. Leave on until socks nearly dry. Usually temp. goes down.
Can be repeated. Always seek Drs. advice

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.